Night time hypoglycemia is no fun , and is one of the main concerns for mothers of children with diabetes and the elderly.
Normal physiology - Low glucose levels at 2 to 3 am is partially related to the normal physiology of our bodies allowing us to be more sensitive to insulin in the early morning hours. Bedtime snacks are used to helps avoid the problem.
Insulin type and when it is injected is also a contributor to this problem. In my experience NPH insulin with dinner was one cause of this problem. NPH insulin has its peak effect about 6 to 8 hours after injection ,which is about 2 to 3 am if it is taken with the evening meal .
Oral medications such as glicazide, glimepiride ( Amaryl) , glipizide ( Glucatrol ) and glyburide
( Diabeta, Glynase ) can be associated with hypoglycemia especially in frail elderly people
If you are using NPH with your evening meal or taking the oral medications listed above and having middle of the night lows it is time to talk with your doctor about other options.
Switching to Lantus (glargine ) or Levemir (detemir ) insulins or adjusting injection time and/ or dose of your NPH can help solve this problem. Some of the oral medications less likely to be associated with
hypoglycemia include Metformin (glucophage ) , Onglyza (saxagliptin ), Januvia (sitagliptin ) ,Tradjenta (linagliptin ) and Byetta (exenatide ).
Which of the above medications has a nick name of " lizard spit " ?
Have fun, be smart and defeat diabetes . David Calder,MD